Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 8, NWS Lubbock, TX

August 22, 2017Swisher County, Texas

NWS Lubbock, TX issued this flash flood warning at Aug 22, 2017, 4:51 PM CDT for Swisher County, Texas. It was in force for 99 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2017, 4:51 PM CDT (21:51 UTC)
Expired
Aug 22, 2017, 6:30 PM CDT
In force
99 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

County Swisher County, TX

The radar

The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:15 PM CDTFLASH FLOODTulia, TXUNDERPASS AT JUNCTION OF US 87 AND SH 86 CLOSED. TRAFFIC BEING DIVERTED IN PARTS OF TOWN. MANY YARDS FLOODED WITH RUNOFF INTO STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WGUS54 KLUB 222151
FFWLUB
TXC437-222245-
/O.NEW.KLUB.FF.W.0008.170822T2151Z-170822T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
451 PM CDT TUE AUG 22 2017

The National Weather Service in Lubbock Texas has issued a

* Flash Flood Warning for...
  Central Swisher County in the Panhandle of Texas...

* Until 545 PM CDT

* At 449 PM, radar indicated thunderstorms producing torrential rain 
  across the warned area. Up to two inches of rain have already 
  fallen. Flash flooding is expected to begin shortly,

* Some locations that will experience flooding include...
  Tulia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads!

&&

LAT...LON 3460 10147 3445 10147 3445 10200 3460 10200

$$

MCZ
3 follow-up statements
938 
WGUS74 KLUB 222208
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
508 PM CDT TUE AUG 22 2017

TXC437-222245-
/O.CON.KLUB.FF.W.0008.000000T0000Z-170822T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Swisher TX-
508 PM CDT TUE AUG 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
CENTRAL SWISHER COUNTY...

At 504 PM, radar and automated rain gauges indicated thunderstorms 
producing torrential rain rates up to 6 inches per hours over the 
warned area.

Radar indicates just over three inches of rain have already fallen 
in and near Tulia.

Law enforcement is reporting water over sections of Highway 86 and 
Highway 87 in and near Tulia.

Some locations that will experience flooding include...
Tulia. 

Additional rainfall amounts of 1 to 2 inches are likely in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3460 10147 3445 10147 3445 10200 3460 10200

$$

MCZ
620 
WGUS54 KLUB 222235
FFWLUB
TXC437-222330-
/O.EXT.KLUB.FF.W.0008.000000T0000Z-170822T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
535 PM CDT TUE AUG 22 2017

The National Weather Service in Lubbock Texas has extended the

* Flash Flood Warning for...
  Central Swisher County in the Panhandle of Texas...

* Until 630 PM CDT

* At 515 PM, law enforcement in Tulia reported flash flooding in the 
  city. The underpass at Highway 87 and 86 near Tulia has been 
  closed.

* A West Texas Mesonet near Tulia measured 3.44 inches of rain. 
  Radar indicates nearly 4.5 inches of rain has fallen just 3 miles 
  east of Tulia.

* Some locations that will experience flooding include...
  Tulia. 

Although rainfall rates are diminishing over the warned area, an 
additional 1/3 to 1/2 inch of rain is possible. This along with 
runoff from earlier torrential rains will prolong flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3460 10147 3445 10147 3445 10200 3460 10200

$$

MCZ
117 
WGUS74 KLUB 222321
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
621 PM CDT TUE AUG 22 2017

TXC437-222330-
/O.CON.KLUB.FF.W.0008.000000T0000Z-170822T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Swisher TX-
621 PM CDT TUE AUG 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
CENTRAL SWISHER COUNTY...

At 618 PM, rainfall was dissipating over the warned area. Flash 
flooding from earlier torrential rains has diminished, however 
motorists should remain alert for standing water on streets 
and roadways.

Some locations that will experience flooding include...
Tulia and Middle Tule Creek east of Tulia along Highway 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3460 10147 3445 10147 3445 10200 3460 10200

$$

MCZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:56 PM CDT, 55 minutes earlier.

Area forecast discussion, Aug 22, 3:56 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
356 PM CDT Tue Aug 22 2017

.DISCUSSION...
Storms are increasing in coverage and intensity this afternoon
along the southward moving cold front extending from south of
Clovis to near Childress. West Texas Mesonet obs indicate a wind
shift has outrun the main boundary and extends through the
southern South Plains and Rolling Plains where more random
convection is occurring. Overall moderate to strong instability
exists in vicinity of the frontal boundary with weak deep layer wind
shear. Surface convergence along the boundary isn't especially
strong either so anticipate short individual cell lifecycles with
some pulsing to severe criteria at times. Wet microbursts continue
to be the main concern though recent observations from Clovis
indicate larger hailstones can't be ruled out completely. Boundary
is expected to continue moving southward this evening with
highest POPs along the latitude of Lubbock by late evening.
Shortwave energy will continue to rotate around the expanding
ridge centered west of El Paso which should support post-frontal
but more spotty convection primarily across the southern half of
the area after midnight.

Rain forecast on Wed becomes a bit more muddled with stable
conditions and subsidence in the wake of the overnight storms
expected to influence early day and possibly even afternoon
convection. Expect some destabilization across eastern New Mexico
where clouds will clear so have kept higher POPs closer to the NM
state line through late afternoon. More organized storms could
then move east overnight Wed into early Thu as another shortwave
approaches west Texas from the west. Deep, easterly upslope flow
will maintain sufficient moisture across the area to support
convection even with limited instability through the day Thursday.
Western locations are expected to begin to dry some by Friday as
the subtropical ridge amplifies across the Desert Southwest into
the four- corners. However, the approach of TC Harvey will help
keep moisture trajectories favorable for the Rolling Plains into
the weekend so maintained low POPs through Sunday there.

With considerable daytime cloud cover, upslope flow and wet soils
afternoon temperatures will show little fluctuation through the
remainder of the week, generally in the lower to mid 80s.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

24
Hazardous weather outlook, Aug 22, 3:19 AM CDT, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
319 AM CDT Tue Aug 22 2017

TXZ021>044-230830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
319 AM CDT Tue Aug 22 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Thunderstorms are expected to form along a cold front this
afternoon and evening. Some of these storms have the potential to
become strong to severe with marginally severe hail and damaging
downburst winds. Locally heavy rainfall is also expected with
these storms which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An unsettled pattern with the chance of thunderstorms will
persist through the period. Locally heavy rainfall could lead to
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Aug 22, 4:02 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Lubbock TX
402 PM CDT TUE AUG 22 2017

TXZ024-222130-
Briscoe TX-
402 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRISCOE COUNTY UNTIL 430
PM CDT...

At 400 PM CDT, radar was tracking strong thunderstorms along a line
extending from 11 miles west of Brice to near Silverton.
Movement was southeast at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph are possible with
these storms.

Locations impacted include...
Silverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3457 10095 3435 10129 3452 10144 3474 10114
      3474 10095
TIME...MOT...LOC 2100Z 302DEG 11KT 3471 10110 3451 10136

MCZ
Special weather statement, Aug 22, 4:05 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Lubbock TX
405 PM CDT TUE AUG 22 2017

TXZ026-222115-
Childress TX-
405 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHILDRESS COUNTY
UNTIL 415 PM CDT...

At 404 PM, radar was tracking a strong thunderstorm over Kirkland,
or 11 miles east of Childress. This storm was nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kirkland and motorists along Highway 287 in southeast Childress
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3431 10008 3437 10014 3450 10009 3449 10000
      3431 10000
TIME...MOT...LOC 2104Z 291DEG 2KT 3440 10005

MCZ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:02 PM CDTSpecial Weather StatementLUBBriscoe28 min
Aug 22, 4:05 PM CDTSpecial Weather StatementLUBChildress10 min
Aug 22, 4:21 PM CDTAreal Flood AdvisoryLUBParmer54 min
Aug 22, 4:33 PM CDTAreal Flood WarningLUBSwisher87 min
Aug 22, 5:12 PM CDTAreal Flood AdvisoryLUBBailey63 min
Aug 22, 5:56 PM CDTAreal Flood AdvisoryLUBCottle49 min
Aug 22, 6:14 PM CDTSevere Thunderstorm WarningLUBHockley31 min
Aug 22, 6:37 PM CDTSevere Thunderstorm WarningLUBLubbock38 min
Aug 22, 6:45 PM CDTSevere Thunderstorm WarningLUBHockley16 min
Aug 22, 6:53 PM CDTFlash Flood WarningLUBHockley52 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.